Colorado, 2003

Heavy Snow in Colorado, May 9 to 10, 2003

May 9 to 10, 2003 · NWS BOU · 6 events in 6 counties and zones

A late spring snowstorm hammered part of the North-Central Mountains, Front Range Foothills and Urban Corridor. The heaviest snowfall occurred north of Interstate 70.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A late spring snowstorm hammered part of the North-Central Mountains, Front Range Foothills and Urban Corridor. The heaviest snowfall occurred north of Interstate 70. The heavy, wet snow caused damage to trees throughout the Urban Corridor and downed power lines. Approximately 40,000 people along the Front Range were affected by power outages. In the mountains and foothills, storm totals included: 15.5 inches, 2 miles west-southwest of Livermore, 15 inches, 3 miles west of Jamestown, 14 inches at Pinewood Lake, 12 inches near Estes Park, Hohnholz Ranch and Storm Mountain, 11 inches near Red Feather Lakes, 10 inches, 7 miles east-northeast of Virginia Dale, 9 inches at Rollinsville and Rawah and 8 inches at Chief Hosa and Lookout Mountain. In the Urban Corridor, some of the heavier snowfall totals included: 11.5 inches at Louisville, 8 inches at Boulder and Broomfield, 7 inches at Denver International Airport, the former Stapleton Airport, Thornton and Wheatridge, with 6 inches, 4 miles east of Denver. Across extreme southern sections of Weld County, snowfall totals range from 4 to 9 inches as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 1:53 PM MST, 7 hours 7 minutes earlier.

Area forecast discussion, May 9, 1:53 PM MST, 7 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT THU MAY 8 2003

SHORT TERM DISCUSSION...UPR LOW CONTS TO CIRCULATE OVR SRN UT WITH
MSTR AHD OF THE SYSTEM ALRDY SPREAD ACRS WRN CO.  THERE HAS BEEN
SOME LTNG OVR UT EARLIER TODAY...INDICATIVE OF THE INSTABILITY AND
DYNAMICS ASSOCD WITH THE SYS.  MODELS ARE ALL CONSISTENT IN BRINGING
THE UPR LOW ACRS THE STATE OVERNIGHT.  SFC LOW HA FORMED OVR NERN
NM/SERN CO WITH GOOD PRES FALLS DUE TO STRONG WARMING THEY HAVE HAD
TODAY.  OMEGA FIELDS SHOW VALUES ACRS OUR CWA EXCEEDING 10 UBAR/SEC
OVERNIGHT.  THE DYNAMIC LIFTING WITH THE UPR SYSTEM SHOULD COMBINE
WITH PLAINS TEMPS ALRDY IN THE UPR 30S AND LOWER 40S TO PRODUCE SNOW
ACRS MUCH OF THE FCST AREA.  MODEL TEMPS AT LOW AND MID LVLS HAVE
BEEN TOO WARM FOR TODAY...BUT SOUNDINGS STILL SHOW ENOUGH COOLING
OVERNIGHT TO PRODUCE SNOW DOWN TO ELEVS AS LOW AS 5000 FEET.  MTN
SNOWS WL BE ENHANCED BY THE INSTABILITY...SO WILL GO WITH 4-8
INCHES...AND A WINTER WX ADVISORY.  THE FOOTHILLS WILL SEE A
COMBINATION OF INSTABILITY AND FORCING ALOFT AND STRONG/DEEP UPSLP
WINDS AT LOW LVLS.  WILL FCST 6-12 INCH ACCUMS WITH A WINTER STORM
WRNG.  ALG THE URBAN CORRIDOR...THE UPSLP FLOW AND DYNAMICS WL
PRODUCE 3-6 INCHES OF SNOW...MAINLY ON GRASSY AREAS.  WL ISSUE AN
ADVISORY IN THIS AREA SINCE THE SNOW COULD BE HEAVY ENOUGH TO BRING
DOWN TREE BRANCHES AND POSSIBLY CAUSE SOME POWER OUTAGES.

FOR SATURDAY...UPR LOW WL BE LEAVING THE STATE...TAKING THE PCPN
WITH IT.  SNOW AND RAIN SHOULD STILL BE LIKELY IN THE MRNG...BUT
WILL THEN TAPER TO SCATTERED ACTIVITY IN THE AFTN.  SNOW AT LOWER
ELEVS WL ALSO BE TRANSITIONING BACK TO RAIN BY MIDDAY.      KDRBY

LONG TERM DISCUSSION...SATURDAY NIGHT...MDLS MAINTAIN A MDT
NORTHWESTERLY FLOW ALF OVR CO AS SYSTEM EXITS WELL TO THE EAST OF
CO.  FVBL OROGRAPHICS AND LINGERING MSTR WL ALLOW SCT SHSN TO LINGER
IN THE MTNS IN THE EVNG...THEN AMS DRIES OUT.  WITH CLEARING SKIES
OVERNIGHT SATURDAY...SOME AREAS ACRS THE PLAINS MAY DIP BELOW THE
FREEZING MARK...SO HIGHLIGHTS AKA FREEZE WARNING...MAY BE NECESSARY.
ON SUNDAY...A ZONAL W-NWLY FLOW ALF WL BE OVR CO.  ETA CONTINUES TO
SHOW SHORT WAVE EMBEDDED IN THE FLOW NOSING ITS WAY INTO NRN CO BY
00Z MONDAY.  NOT ALOT OF MSTR TO WORK WITH HOWEVER...ESPECIALLY IN
THE PLAINS. WL MAINTAIN SCT POPS IN THE MTNS WITH ISOLD ON THE
PLAINS.  ZONAL FLOW WL CONTINUE OVER CO SUNDAY NIGHT WITH BROAD FLAT
H5 RIDGE OVER THE WEST...THE RIDGE WILL GRADUALLY AMPLIFY THRU THE
DAY MONDAY ALLOWING FOR A DRIER AND WARMER PATTERN TO DEVELOP.

TUESDAY THROUGH FRIDAY...ON TUESDAY AFTN GFS (12Z AVN) INDICATES AN
H5 TROF MOVING THRU THE NRN GREAT PLAINS LATE IN THE DAY. SOME WEAK
QG ASCENT WL BE OVER NRN CO AS RIDGE FLATTENS AND SFC HIGH SLIDES
INTO THE NERN PLAINS LATE TUESDAY AFTN/EVNG. I WILL HOLD OFF ON
MAKING ANY SIGNIFICANT CHANGES TO TUESDAY AT THIS TIME AS OUTCOME IS
STILL FAIRLY UNCERTAIN. ENSEMBLES AND GFS CONTINUE TO WAFFLE WITH
THE TIMING OF THE NEXT SYSTEM ON WEDNESDAY.  THE LATEST RUN SHOWS
RIDGING OVER CO AS THE SYSTEM THAT WAS PROGGED TO MOVE INTO CO (FM
EARLIER GFS RUNS) IS NOW DIGGING MORE W OF CO.  IF THIS OCCURS THEN
TROF WL NOT MAKE INTO CO UNTIL THU.  ENSEMBLES NOT VERY CONSOLIDATED
ON ANY ONE SOLUTION EITHER.  FOR NOW...WL PUT THE YO-YO BACK IN THE
POCKET AND PULL OUT THE BROAD BRUSH FOR NEXT WEEK...KEEPING A SLGT
CHC MENTIONED EACH DAY.  COOPER

.DEN...WINTER STORM WRNG FRNT RANGE FTHLS TONITE...ZNS 35 AND 36.
       WINTER WX ADVISORY MTNS...URBAN CORRIDOR AND ADJACENT PLAINS
          TONITE...ZNS 31..33..34..38>40..41>43..45.
Hazardous weather outlook, May 9, 3:34 PM MST, 5 hours 26 minutes before
COZ030>051-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM WILL MOVE ACROSS COLORADO TONIGHT.  RAIN WILL
BECOME MORE WIDESPREAD ACROSS THE PLAINS THIS EVENING AND CHANGE TO
SNOW IN ELEVATIONS ABOVE 5000 FEET BY MIDNIGHT OR SHORTLY
THEREAFTER.  ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED ACROSS
THE FRONT RANGE METRO AREAS...WHICH MAY RESULT IN BROKEN TREE LIMBS
AND POWER OUTAGES.  LIGHTER SNOWFALL AMOUNTS WILL OCCUR OVER THE
NORTHEAST PLAINS.  IN THE FOOTHILLS AND MOUNTAINS...SNOW WILL BECOME
HEAVIER THROUGH THE EVENING AND OVERNIGHT HOURS.  TOTAL
ACCUMULATIONS OF 8 TO 14 INCHES CAN BE EXPECTED IN THE FRONT RANGE
FOOTHILLS...WITH 5 TO 10 INCHES IN THE MOUNTAINS WEST OF THE
CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL WILL BE DECREASING BY LATE SATURDAY MORNING. DECREASING
CLOUDS AND WINDS WILL ALLOW FOR TEMPERATURES TO DROP NEAR OR BELOW
FREEZING SATURDAY NIGHT IN THE MOUNTAINS AS WELL AS ON THE PLAINS.
SUNDAY THROUGH THURSDAY...THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING OR TONIGHT...BUT
REPORTS OF RAIN CHANGING TO SNOW AND ANY SNOW ACCUMULATION ARE
APPRECIATED.

BARJENBRUCH/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Heavy Snow, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Heavy Snow, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Heavy Snow, C & S Weld County

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Heavy Snow, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 9, 9:00 PM MST to May 10, 8:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360891, 5360892, 5360893, 5360894, 5362009, 5362010.